Tennessee, 2003

Flash Flooding in Tennessee, June 16, 2003

June 16, 2003 · NWS MEG · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 9:50 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 16, 9:50 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 AM CDT MON JUN 16 2003

LOTS OF CLOUDS OVER THE MIDSOUTH THIS MORNING. MID LEVEL CLDS
THIN ENOUGH TO LET TEMPS RISE QUICKLY OVER MOST OF W TN AND PARTS
OF N MS. RADAR CURRENTLY HAS SHOWERS OVER CENTRAL PARTS OF THE
CWA...MAINLY FROM MARIANNA TO SAVANNAH. STILL FORESEE TRWS
DEVELOPING TDA DUE TO HEATING. THINK THE FAVORED AREA IS W TN.

TEMPS/WINDS SKY OK FIRST PERIOD.

.MEG...NONE.

WER
Hazardous weather outlook, Jun 16, 2:53 AM CST, 9 hours 24 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-170900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
353 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

A WARM HUMID AIRMASS WILL COVER THE MID SOUTH. A STATIONARY FRONT
WILL MEANDER ACROSS THE REGION. THE RESULT WILL BE SCATTERED
THUNDERSTORMS. A FEW STORMS MAY BE STRONG WITH CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAIN...GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Haywood

When
June 16, 12:17 PM CST to 2:00 PM CST
Where
Haywood County, Brownsville
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Several roads were closed. Flood water approached several homes in the area.

Flash Flood, Shelby

When
June 16, 3:30 PM CST to 4:30 PM CST
Where
Shelby County, Memphis
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Several streets were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370031, 5370032.